Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi there - I would like to assist you if I can. Basically I think that you're right on target with the clonazepam. It sounds like you're probably addicted to it and are suffering withdrawals during the downtime between doses. There is always a high risk of this occurring with benzodiazepines and it is usually recommended that they are only taken sporadically, as needed. 1.5mg is a fairly substantial amount to be taking every day. My guess is that this is factoring heavily into the increase of depressive symptoms as well.
My recommendation would be to go ahead and start the zoloft. I think it's unlikely that it will make your anxiety worse (unless this is something that you experienced as a side effect before). I would then give it some time to get into your system (a couple of weeks) before systematically decreasing the clonazepam. The zoloft should eventually combat the anxiety too, which will eliminate the need for benzodiazepines.
Let me know your thoughts
Wow - it sounds like you have some stress with work (I admire your profession!) and the med withdrawal can't be helping. I'm sorry to hear you're in this situation. It happens a lot, especially with general practitioners it seems. I hate to say that, as it's a generalization (and some are excellent!), but I tend to see it a lot.
So, if you want to discontinue, I will try to recommend a schedule that isn't too demanding.
As suggested above, I would begin the zoloft and stay on it for a few weeks first if you can. This will give it some time to build up and counteract some of the mood symptoms. It's not recommended to taper down off a benzo and taper up on an SSRI at the same time.
Then, after several weeks, you can begin a slow taper. I would suggest getting a pill splitter to be able to decrease in smaller doses. In general, try to decrease by around 10% every 10-14 days. So, if you're taking 2.5mg a day, go down to 2.25 for 10 days, etc. Clonazepam has a long half-life, so it will take a long time for a non-disruptive taper (for example, if you quit cold turkey, it would take 5-7 days for the worst withdrawal symptoms to hit). However, I think the schedule above should be alright.
If you experience severe withdrawal symptoms, you could supplement the withdrawal with diazepam. Some people have to do this, as it lessens the withdrawal symptoms. Of course, then you need to discontinue the diazepam after that, so it can be messy.
My guess is that if you get the SSRI into your system for a while and go down very gradually you should be doing great in a couple of months. I know it's not fast, but it's safe, which is more important.
I truly hope this helps...
I completely understand. The old school of prescribing didn't take into account the addiction potential of benzos with long half-lives (like Valium and Klonopin). Luckily the new school of thought is to only prescribe small doses of shorter-acting meds like Ativan (which may be an acceptable option for you in the future). I truly hope you're able to find someone who is more in touch with that. I'll keep my fingers crossed... However, you sound like a very proactive and intelligent woman - I have no doubt that you'll get through this and come out the other side a stronger person who continues to advocate for herself!